Kansas, 2002

Flash Flooding in Kansas, May 8, 2002

May 8, 2002 · NWS ICT · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 7:35 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 7, 7:35 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002

UPDATE...

STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.

CO

.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.

In the hours before

Special weather statement, May 7, 8:54 PM CST, 4 hours 2 minutes before
KSZ032-033-047>053-080311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002

...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...

TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         LINCOLN      ELLSWORTH      SALINE      RICE

         MCPHERSON    MARION         CHASE       RUSSELL

         BARTON

SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.
Local storm report, May 7, 11:04 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1204 AM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    7 S FREDONIA              KS   .75 INCH HAIL
05/07/02   WILSON                         REPORTED BY LAW
                                          ENFORCEMENT.

0225 PM    5 S CHANUTE               KS   .75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY TRAINED
                                          SPOTTER.

0315 PM    CEDARVALE                 KS   .75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0315 PM    CEDARVALE                 KS   60 MPH TSTM WIND GUST
05/07/02   CHAUTAUQUA                     REPORTED BY TRAINED
                                          SPOTTER

0350 PM    ELGIN                     KS   1.75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    CHAUTAUQUA                KS   .75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0402 PM    6 W CHAUTAUQUA            KS   1.00 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY PUBLIC.

0425 PM    CANEY                     KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0438 PM    COFFEYVILLE               KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    CEDARVALE                 KS   WIND DAMAGE
05/07/02   CHAUTAUQUA                     TREE LIMBS DOWN. REPORTED
                                          BY AGTAP SPOTTER.

0440 PM    COFFEYVILLE               KS   1.25 INCH HAIL
05/07/02   MONTGOMERY                     LAW ENFORCEMENT REPORTED
                                          1.25 INCH HAIL BREAKING
                                          WINDOWS.

0442 PM    COFFEYVILLE               KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY AGTAP SPOTTER.

0447 PM    6 S ANTHONY               KS   .75 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0448 PM    COFFEYVILLE               KS   1.75 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0450 PM    BLUFF CITY                KS   .75 INCH HAIL
05/07/02   HARPER                         REPORTED BY AGTAP SPOTTER.

0453 PM    BLUFF CITY                KS   1.75 INCH HAIL
05/07/02   HARPER                         REPORTED BY AGTAP.

0456 PM    BLUFF CITY                KS   2.50 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0458 PM    EDNA                      KS   .75 INCH HAIL
05/07/02   LABETTE                        REPORTED BY AGTAP
                                          SPOTTER.

0500 PM    3 W BLUFF CITY            KS   1.75 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0506 PM    2 N METCALF               KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0507 PM    8 S ARGONIA               KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0517 PM    5 S ARGONIA               KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0523 PM    ARGONIA                   KS   1.00 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0530 PM    EDNA                      KS   .88 INCH HAIL
05/07/02   LABETTE                        REPORTED BY AGTAP SPOTTER.

0525 PM    EDNA                      KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0533 PM    2 S MILAN                 KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0535 PM    1 N MILAN                 KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0539 PM    MAYFIELD                  KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0540 PM    MAYFIELD                  KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY PUBLIC.

0548 PM    MAYFIELD                  KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0607 PM    WELLINGTON                KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY LAW
                                          ENFORCEMENT.

0512 PM    2 W WELLINGTON            KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0525 PM    UDALL                     KS   .75 INCH HAIL
05/07/02   COWLEY                         REPORTED BY AGTAP.

0635 PM    WELLINGTON                KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0641 PM    7 NE WICHITA              KS   .75 INCH HAIL
05/07/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER.

0653 PM    7 NE WINFIELD             KS   1.25 INCH HAIL
05/07/02   COWLEY                         REPORTED BY AGTAP SPOTTER.

0658 PM    WILMOT                    KS   1.50 INCH HAIL
05/07/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER.

0659 PM    2 S DOUGLASS              KS   .88 INCH HAIL
05/07/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER.

0700 PM    BELLE PLAINE              KS   70 MPH TSTM WIND GUST
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0728 PM    2 N BUSBY                 KS   1.00 INCH HAIL
05/07/02   ELK                            REPORTED BY TRAINED
                                          SPOTTER.

0732 PM    NEWTON                    KS   .75 INCH HAIL
05/07/02   HARVEY                         REPORTED BY AGTAP SPOTTER.

0735 PM    2 W GRANOLA               KS   1.00 INCH HAIL
05/07/02   ELK                            REPORTED BY LAW
                                          ENFORCEMENT.

0805 PM    5 W HOWARD                KS   .88 INCH HAIL
05/07/02   ELK                            REPORTED BY AGTAP SPOTTER.

0813 PM    LONGTON                   KS   .75 INCH HAIL
05/07/02   ELK                            REPORTED BY AGTAP SPOTTER.

0829 PM    FREDONIA                  KS   1.75 INCH HAIL
05/07/02   WILSON                         REPORTED BY LAW
                                          ENFORCEMENT.

0830 PM    8 SW FREDONIA             KS   1.25 INCH HAIL
05/07/02   WILSON                         REPORTED BY AGTAP SPOTTER.

0845 PM    FREDONIA                  KS   FLASH FLOOD
05/07/02   WILSON                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS ROADS WASHED OUT.

0845 PM    FREDONIA                  KS   1.75 INCH HAIL
05/07/02   WILSON                         REPORTED BY TRAINED
                                          SPOTTER.

0847 PM    CEDARVALE                 KS   FLASH FLOOD
05/07/02   CHAUTAUQUA                     LAW ENFORCEMENT REPORTED
                                          WATER COVERING ROADS.

0854 PM    ALTOONA                   KS   1.25 INCH HAIL
05/07/02   WILSON                         REPORTED BY AGTAP.

0905 PM    MOREHEAD                  KS   1.25 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY LAW
                                          ENFORCEMENT.

0907 PM    THAYER                    KS   1.75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY TRAINED
                                          SPOTTER.

0907 PM    ALTOONA                   KS   70 MPH TSTM WIND GUST
05/07/02   WILSON                         REPORTED BY TRAINED
                                          SPOTTER

0913 PM    CUNNINGHAM                KS   .75 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

0922 PM    PARSONS                   KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY TRAINED
                                          SPOTTER.

0916 PM    PARSONS                   KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0927 PM    2 S CUNNINGHAM            KS   1.00 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY LAW
                                          ENFORCEMENT.

0930 PM    COUNTY WIDE               KS   FLASH FLOOD
05/07/02   WILSON                         LAW ENFORCEMENT REPORTED
                                          WIDESPREAD FLOODING COUNTY
                                          WIDE.

0931 PM    THAYER                    KS   FLASH FLOOD
05/07/02   NEOSHO                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS STREETS FLOODED
                                          OUT.

0940 PM    ERIE                      KS   1.75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY LAW
                                          ENFORCEMENT.

0943 PM    3 S PENALOSA              KS   1.75 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

The radar

The Tulsa radar (KINX), 156 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Neosho

When
May 8, 12:56 AM CST to 4:00 AM CST
Where
Neosho County, Chanute
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Numerous roads across the county were covered with water, making them impassable.

Flash Flood, Montgomery

When
May 8, 1:18 AM CST to 4:30 AM CST
Where
Montgomery County, Independence
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Numerous roads across the county were covered by water, making them impassable.

Flash Flood, Labette

When
May 8, 1:38 AM CST to 4:30 AM CST
Where
Labette County, Oswego
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Numerous roads across the county were covered by water, making them impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288832, 5288833, 5288834.